|Difficulty Walking and Tiredness
Sep 1, 2001
Hello Doctor, I've been diagnosed and on combination therapy for a year now - Sustiva, d4t, and 3TC. My CD4 count is 122 (a slow downward trend) and with a percentage of 15. Over the past few months I've noticed on a more frequent basis, difficulties in walking and sometimes sore joints, and frequently feel tired; although I want to walk, my muscles refuse to cooperate. I've had a test for testosterone levels which came back OK and various other blood tests; I'm due to go in for an electromyography and nerve conduction study. After I was put on HAART, I was told I would feel full of energy; later I was told I am tired because new CD4 cells are being produced from my bone marrow; and recently I was told that my CD4 count would probably not climb until after being on therapy for two years. I feel that a new explanation is provided for any new situation in my treatment. I'm also told that I might now have neuropathy (I don't have any pins or needles sensation)and rheumatism which might be causing the difficulties in walking. Could you suggest what might be the cause for my walking problems and tiredness? Thanks in advance.
Response from Dr. Frascino
Although I can't specifically diagnose your problem from the information provided, I'll try to clear up a few things. You mention you've been on combination therapy for a year with Sustiva, d4T, and 3TC, and yet your CD4 count continues on a slow downward trend. What is your viral load doing? Could it be that your current regimen hasn't reduced your viral load into the undetectable range? If so, that would account for the declining CD4 count. Second, the production of new CD4 cells does not cause fatigue. Third, the 2-year lag time theory is somewhat suspect. Are you seeing an HIV specialist? Your symptoms are not classic for neuropathy. You complain more of a muscle than a nerve problem. Electromyography, as well as a CPK blood test, is a good idea. Referral to an AIDS-knowledgeable neurologist may be helpful. If the sore joints problem persists, referral to an AIDS-knowledgeable rheumatologist might be helpful. The fatigue? I'd check all the usual suspects - 1) opportunistic infections are a worry, as your CD4 count is quite low. Are you on PCP prophylaxis, by the way? 2) inadequate rest, diet, exercise. 3) hormonal imbalances - You checked your testosterone. How about adrenal function? 4) psychological factors - stress, anxiety, depression. 5) anemia?
whats wrong with me ?
- Pros And Con Of Mandatory Hiv Testing
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- Acute Hiv And Stomach Symptoms
- Why Can't You Have Sex After Being Treated For Chlamydia?
- What Can Hpv Be Mistaken For In Women?
- What Are The Long Term Effects Of Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.